A new batch of synthetic cannabis is resulting in life-threatening seizures in users, doctors at Middlemore Hospital say.
Middlemore's emergency medicine consultant and toxicology expert, Dr Chip Gresham, is warning of the dangerous effects and seizures doctors are seeing in patients using the drug.
This follows a warning last week by Auckland District Health Board and St John, who had responded to 23 incidents in the preceding days for synthetic cannabis - related events, including death.
Middlemore Hospital has seen at least six cases over the last few days, including one young man who is in a serious condition after prolonged seizures, Gresham said.
"We do not typically see many cases of severe health related issues arising from synthetic cannabis at Middlemore Hospital. However, when we do, it usually comes in waves. This is because the way synthetic cannabis is manufactured. No one knows for sure what's in it, the amount of active substance in each bag, or the effect it will have.
"Occasionally we get new brands or batches that come through and whatever new batch or brand that's out there is putting peoples lives at risk by causing seizures and other serious medical problems," he said.
"The bottom line is this: people are getting very sick from whatever new synthetic cannabis is out there. It is critical that people understand that even if they have used it many times in the past, this new brand or new batch can be life-threatening.
"If someone does smoke synthetics and feel or become unwell they need to seek medical help urgently."
If people have concerns about family members or loved ones who are using the drug then they are encouraged to ring the Alcohol and Drug Helpline on 0800 787 797.